Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Austin/San Antonio, TX

February 4, 2004Gillespie County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Feb 4, 2004, 9:47 PM CST for Gillespie County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 4, 2004, 9:47 PM CST (03:47 UTC)
Expired
Feb 4, 2004, 10:15 PM CST
In force
28 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Gillespie County, TX

The radar

The Austin/San Antonio radar (KEWX), 114 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 4, 9:20 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

476 
WUUS54 KEWX 050347
SVRSAT
TXC171-050415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
947 PM CST WED FEB 4 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES IN TEXAS...
  GILLESPIE

* UNTIL 1015 PM CST

* AT 947 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF WILLOW CITY...OR ABOUT 10 MILES
  NORTH OF FREDERICKSBURG...MOVING NORTHEAST AT 35 MPH.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.


LAT...LON 3048 9923 3023 9892 3018 9866 3048 9862

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 4, 9:29 PM CST, 18 minutes earlier.

Area forecast discussion, Feb 4, 9:29 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
923 PM CST WED FEB  4 2004

.DISCUSSION...
UPDATED FORECAST TO REWORK POPS/WX/QPF AND REESTABLISH TRENDS BASED
ON CURRENT OBS AND LATEST RADAR/SATELLITE IMAGERY. SEVERE
THUNDERSTORM WATCH #4 POSTED...MAINLY A HAIL THREAT FROM ELEVATED
CONVECTION (SEE EWX VAD WIND PROFILE 2K FT STABLE LAYER). BROKEN LINE
OF TSRA OVER THE HILL COUNTRY WILL BEGIN AN EASTWARD PUSH OVER THE
NEXT COUPLE OF HOURS AND ADVANCE TO THE COAST BY 12-14Z. HEAVY RAIN
THREAT WILL CONTINUE AS WELL...BUT FORECAST PRECIP AMOUNTS SHOULD
TO ISOLATED FLASH FLOODING ONLY.

&&

.PREV DISCUSSION...
EASTERN HALF OF CWA WITH UP TO 1 INCH AMOUNTS SO FAR IN TRAINING.
WILL POST FLASH FLOOD WATCH THROUGH TONIGHT FOR AUSTIN AND EASTWARD.
MODELS SHOW PRETTY GOOD LIFT WITH LOTS OF TURNING. WILL EXTEND
MENTION OF SEVERE EASTERN HALF THROUGH THIS EVENING AND SE OVERNIGHT
WITH SQUALL LINE LIKELY TO DEVELOP AS COLD FRONT MOVES ACROSS. LOW
POPS LINGER EAST THURSDAY MORNING. WEATHER IMPROVEMENT THURSDAY THEN
LOW POPS EARLY FRIDAY AS UPPER TROUGH FINALLY MOVES THROUGH. COOL
AND DRY OVER THE WEEKEND.  CHANCE POPS MONDAY AND TUESDAY AS
MOISTURE  SURGES BACK IN.  UPPER FLOW SETTING TO FAVOR A COLD BLAST
MIDDLE TO LATTER PART OF NEXT WEEK.  GENERALLY ON COOL SIDE OF TEMP
GUIDANCE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              44  65  37  49 /  80  20   0   0
AUSTIN BERGSTROM INTL AIRPORT  44  65  37  50 /  80  20   0   0
DEL RIO INTL AIRPORT           43  68  39  55 /  20   0   0   0
SAN ANTONIO INTL AIRPORT       47  65  39  50 /  60  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
...FLASH FLOOD WATCH EASTERN THIRD OF SOUTH CENTRAL TEXAS THRU 4AM...
...SEVERE THUNDERSTORM WATCH #4 IN EFFECT THRU 3AM...

&&

11/01
Hazardous weather outlook, Feb 4, 6:30 AM CST, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
630 AM CST WED FEB 4 2004

TXZ171>173-183>194-202>209-217>225-228-051200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF THE
I-35 CORRIDOR THIS AFTERNOON AND TONIGHT. HEAVY RAINFALL AMOUNTS OF 1
TO 3 INCHES WILL ALSO BE POSSIBLE ACROSS EASTERN SECTIONS OF SOUTH
CENTRAL TEXAS BY LATE TONIGHT.

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE SLOWLY ACROSS SOUTH
CENTRAL TEXAS WITH ABUNDANT MOISTURE POOLING ACROSS SOUTH TEXAS. THE
CHANCE OF THUNDERSTORMS WILL INCREASE BY 2 PM THIS AFTERNOON WITH THE
HEAVIEST RAIN AND STRONGEST THUNDERSTORMS EXPECTED DURING THE
EVENING. THE SEVERE WEATHER AND HEAVY RAIN THREAT WILL LIKELY
CONCLUDE WITH A SQUALL LINE FORMING IN THE EVENING AND MOVING EAST OF
SOUTH CENTRAL TEXAS AFTER MIDNIGHT.

THE PRIMARY SEVERE WEATHER THREATS WILL BE FOR DAMAGING WIND AND
LARGE HAIL. ISOLATED SHORT-LIVED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 9:55 PM CSTSevere Thunderstorm WarningEWXLlano35 min
Feb 5, 12:44 AM CSTSevere Thunderstorm WarningEWXGillespie31 min
Feb 5, 2:42 AM CSTSevere Thunderstorm WarningEWXComal33 min
Feb 5, 3:54 AM CSTSevere Thunderstorm WarningEWXGonzales, Wilson36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.